The Health Protection Agency (HPA) is aware that a person who injected heroin has been diagnosed with anthrax infection in Suffolk and has died.
There is an ongoing outbreak of anthrax among people who inject drugs in a number of countries in Europe with 13 cases now identified since early June 2012. The latest case in Suffolk brings the total number affected in the UK to seven – five in England (including four fatalities), one in Scotland and one in Wales. The source is presumed to be contaminated heroin.
It is unclear as yet whether these recent cases are linked to the cases in Europe (four in Germany, two in Denmark and one in France) but the HPA is continuing to monitor the situation.
The European Centre for Disease Prevention and Control (ECDC) and the European Monitoring Centre for Drugs and Drug Addiction (EMCDDA) have concluded that heroin users in Europe are still at risk of exposure to anthrax.
Dr Chris Williams, Consultant in Communicable Disease Control at the HPA (Norfolk, Suffolk and Cambridgeshire) said:
“Anthrax can be cured with antibiotics, if treatment is started early. It is therefore important for medical professionals to be alert to the possibility of anthrax infection in heroin users presenting with signs and symptoms – which include severe soft tissue infections or blood poisoning – to prevent any delays in providing treatment.
“It is possible that further cases may be seen in people who inject heroin. People who use drugs may become infected with anthrax when the heroin they use is contaminated with anthrax spores. This could be a source of infection if injected, smoked or snorted – there is no safe route for consuming heroin or other drugs that may be contaminated with anthrax spores.”
NHS staff were made aware of the possibility of cases of anthrax in people who inject heroin following the first UK case last year and health professionals across the East of England have been reminded of this. Targeted information, including posters and leaflets aimed at heroin users have been sent out by the National Treatment Agency to local drug partnerships for distribution to all organisations in touch with drug users. These include hostels, housing departments, needle exchanges, benefit offices, community pharmacies and social work departments.
Dr Chris Williams continues;
“In light of this recent case in Suffolk, we have advised local agencies to talk to their service users who inject drugs about the risk of anthrax infection.
“People who inject drugs often experience a skin infection but we strongly advise them not to ignore signs such as redness or excessive swelling around injection sites or other symptoms of general illness such a high temperature, chills, severe headaches or breathing difficulties. They should seek medical advice quickly in such circumstances but particularly now as there are concerns that some batches of heroin in circulation may be contaminated with anthrax. Early treatment with antibiotics is essential for a successful recovery.”